• Too many steroids and blood sugar

    Asked by Skyemberr on Thursday, August 22, 2019

    Too many steroids and blood sugar

    I have been on up to 20mg of Dexamethasone a day recently to help control swelling in my brain while a tumor in there dies from the big SBRT dose we fired at it.

    I hate the Dex but am pretty much forced to take it. It makes me really ill in the day after I've had it and have a lot of side effects.

    I can live with that, but my nonfast blood sugars are coming back at over 200. That's high for me. The doctor told me at the beginning of steroids that is due to a chemical reaction in the brain, not my pancreas alone, and that they do not expect to have me on insulin. Yet..... They say some of the sugars going up and down is what is making me feel worse and made me get sugars tested today due to symptoms.

    Is someone slightly out of step on my medical team? I have to wonder if they can do something if they want me tested for it! Should I be asking them to prescribe something to control sugars for the roughly 6 more weeks of steroids I am looking at?

    8 Answers from the Community

    8 answers
    • GregP_WN's Avatar
      GregP_WN

      The steroids that I took got me all hyped up and made me go halfway batty. I would sit at my desk and my feet couldn't sit still, my hands were shaking. I had to get up and walk, so I walked in circles through our offices. We had a hallway that made a circle, so I walked in circles. One day I had an anxiety attack where I was convinced my wife had been in a car wreck. I had nothing to base that on, other than she had told me she was going grocery shopping that morning. So I spent a few days dealing with that before calling my oncologist and he cut my dose in half. That brought me back down. Steroids can mess with you in many ways. I hope they straighten out for you.

      27 days ago
    • JaneA's Avatar
      JaneA

      I am not a doctor, but I've have several friends who have developed high blood sugar because of steroids during cancer treatment - they all either took metformin (a pill) or insulin. It is interesting because there is some evidence that metformin has anti-cancer properties in colorectal cancer.

      I would ask about taking metformin to help control your blood sugar. Google metformin and colorectal cancer - the results are all complex medical documents - but the bottom line is that metformin may help in colorectal cancer and it does a good job of control blood sugar. Best wishes.

      27 days ago
    • Skyemberr's Avatar
      Skyemberr

      @Greg_WN the agitation you describe is almost that bad for me at this point for several hours a day. I'm not seeing things that aren't there yet, but I'm shaking and sweating and generally feeling unhinged for about six hours at a time.

      Docs are really keen to cut my dose but the last time they tried I had a bunch of swollen brain symptoms, then I had my entire dose doubled for the day!

      27 days ago
    • carm's Avatar
      carm

      @Skymemberr,
      Speaking from a nurses perspective, the line in treating hyperglycemia is a Sulfonylurea like the previous poster, @JaneA described...metformin. Insulin is always a last resort when blood sugars become much more elevated,out of control and all other oral medications have failed. @JaneA is also correct in that the use of a sulfonylurea also enhances chemotherapy by making it more potent and keeping it in circulation longer. However, you are not on chemo per your post, you are on dex...so you have steroid induced hyperglycemia which will resolve once taken off the dex. Best of luck to you.

      27 days ago
    • Skyemberr's Avatar
      Skyemberr

      @carm I am on both FOLFIRI chemo right now and then am on the dex as a side result of them discovering the brain mass due to a grade 3 toxic response to the chemo, and a smart doctor who noticed one of my legs seemed a bit weaker.

      I am pump on again on Tuesday and may need to do these next three rounds in the hospital. We shall see I guess.

      I don't mind taking anything to calm down the blood sugars. It was just that my doctors in hospital told me that the steroids were going to raise the sugars for a short while and that they did not plan for me to do anything about it.

      Now it looks like I may be on dex for another 70 days, so I am willing to give it a try. I have taken Metformin in the past, so am not worried about it. I think my gripe is more that I have 3 different groups trying to tell me what dosage schedule to take. I think much will be clear on tuesday morning when I start asking questions!

      Thank you all for the good responses to this question. Dexamethasone is miserable, but so important.

      24 days ago
    • carm's Avatar
      carm

      @Skyemberr,
      I totally get it when it comes to the dex. But when you talk to the doctor, ask for the tapering schedule that you should expect. I think that you won't be on one dose all the way through. Good policy for any steroid, especially dex, is to taper down the dose before you come off entirely. It does have it's down side, but it is very successful at decreasing the swelling. It can also be a benefit while on FOLFIRI. Dex tends to help ease nausea, and believe it or not, it also causes a significant increase in proliferation and activation of regulatory T cells. This helps the bodys' immune system to fight cancer during times when you select your WBC counts to drop. Rapid reproduction of T cells is always a benefit in this setting. Best of luck to you, Carm.

      24 days ago
    • cards7up's Avatar
      cards7up

      How long ago did you have SBRT? Normally they start higher and reduce the dosage within a short amount of time. I'd ask about reducing the dosage. Good luck!

      24 days ago
    • Skyemberr's Avatar
      Skyemberr

      @cards7up I had SBRT in 5 fractions. It's all done. They are just countering pre existing swelling I have in the brain from the mass. When they start to taper down I'm having very odd effects that make them think there is a lot of pressure on the brain.

      @carm We are on a taper down schedule, but I keep having reactions so I get tapered down for a day or two and then they raise it back up. I'm happy to say I'm finally down to 8mg a day now for the last 3 days. The latest taper down schedule is pretty slow with it ten days before I step down 2mg each time. I have 3 different oncologists messing with the taper so I'm not sure if they will leave it alone, though I'm sure I'll stay on it for awhile.

      I'll take your and @JaneA advice on Tuesday and talk with my infusion oncologist about metformin. That's great to know that it increases efficacy! I want to go as hard as I can on these next 3 rounds and really kick this cancer in the butt!!

      Thank you so much for your time and advice!

      24 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, colorectal cancer questions.  Also, don't forget to check out our Adenocarcinoma, Colorectal Cancer page.